Alert archive / South Dakota / Red Flag Warnings in 2012

Red Flag Warning 16, NWS Sioux Falls, SD

September 1, 2012

NWS Sioux Falls, SD issued this red flag warning at Sep 1, 2012, 10:06 AM CDT. It took effect at Sep 1, 2012, 1:00 PM CDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2012, 10:06 AM CDT (15:06 UTC)
In effect from
Sep 1, 2012, 1:00 PM CDT
Expired
Sep 1, 2012, 8:00 PM CDT
In force
7 hr
Issued by
NWS Sioux Falls, SD

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WWUS83 KFSD 011506
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1006 AM CDT SAT SEP 1 2012

.HOT AND DRY WEATHER FOR TODAY WILL BE ACCOMPANIED BY SLIGHTLY
STRONGER WINDS AND SLIGHTLY MORE AFTERNOON LOWERING OF HUMIDITY
THAN EARLIER EXPECTED IN THE MISSOURI RIVER AREA FROM
CHAMBERLAIN TO PICKSTOWN. THESE SMALL DIFFERENCES WILL BE
ENOUGH TO MEET RED FLAG CONDITIONS. AS TEMPERATURES WARM TO
AROUND 100 DEGREES...HUMIDITY WILL DROP BELOW 20 PERCENT.
SOUTHERLY WINDS WILL INCREASE TO 15 TO 25 MPH WITH A FEW GUSTS
TO 30 MPH.

SDZ255-012315-
/O.NEW.KFSD.FW.W.0016.120901T1800Z-120902T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
1006 AM CDT SAT SEP 1 2012

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM
CDT THIS EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONE 255...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A RED FLAG
WARNING FOR STRONG WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT FROM 1 PM THIS AFTERNOON TO 8 PM CDT THIS EVENING.

* AFFECTED AREA...IN SOUTH DAKOTA...FIRE WEATHER ZONE 255.

* WINDS...SOUTHEAST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH.

* RELATIVE HUMIDITY...AS LOW AS 17 PERCENT.

* TEMPERATURES...NEAR 100.

* LIGHTNING...

* IMPACTS...ANY FIRES THAT IGNITE WILL SPREAD RAPIDLY. POSTPONE 
  OUTDOOR BURNING. FIGHTING FIRES AT THE FLANKS IS RECOMMENDED 
  IN RED FLAG CONDITIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR IN THE NEAR FUTURE. A COMBINATION
OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES
WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$
1 follow-up statement
360 
WWUS83 KFSD 020053
RFWFSD

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SIOUX FALLS SD
753 PM CDT SAT SEP 1 2012

SDZ255-020200-
/O.EXP.KFSD.FW.W.0016.000000T0000Z-120902T0100Z/
LOWER BRULE AND LAKE ANDES VICINITY-
753 PM CDT SAT SEP 1 2012

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR
STRONG WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
255...

WITH COOLING TEMPERATURES AND RISING RELATIVE HUMIDITY VALUES
THROUGH THE EVENING...RED FLAG CONDITIONS WILL EASE.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Sep 1, 5:14 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, Sep 1, 5:14 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 AM CDT SAT SEP 1 2012

.DISCUSSION.../ISSUED AT 314 AM CDT/
THE REMNANTS OF ISAAC CONTINUE TO TOSS HIGH LEVEL CLOUDINESS NORTH
INTO NORTHWEST IOWA BUT THE EFFECTS OF THE UPSTREAM TROUGH OVER THE
ROCKIES BEGINNING TO PUSH THIS ACTIVITY EAST. AS THIS WAVE MOVES
INTO THE NORTHERN ROCKIES AND CANADA LOW PRESSURE WILL DEVELOP OVER
THE WESTERN HIGH PLAINS OF THE DAKOTAS DRAWING A SOUTHEAST WIND
ACROSS THE PLAINS. THESE WINDS MAY TURN JUST A BIT MORE SOUTHERLY IN
CENTRAL SD...BUT MAINLY A SOUTHEAST WIND OF 10 TO 20 MPH IS
EXPECTED...A LITTLE STRONGER IN CENTRAL SD. THE LOW LEVEL THERMAL
FIELD IS A BIT WARMER THAN YESTERDAY SO WITH A DECENT AMOUNT OF
SUNSHINE EXPECT HIGHS ABOUT 3 TO 5 DEGREES WARMER...SO AIMING FOR
NEAR 100 AROUND CHAMBERLAIN TO THE UPPER 80S IN SOUTHWEST MN AND
NORTHWEST IA.

AS THIS TROUGH SWINGS THROUGH THE AREA SLIGHTLY MORE UNSTABLE AIR
WILL MOVE INTO PLACE...BUT FOR NOW ANTICIPATING THAT THIS WILL BE
WEST OF THE AREA THROUGH TONIGHT AND TOMORROW MORNING. BROAD AND
RELATIVELY STRONG SOUTHERLY FLOW WILL BE IN PLACE THROUGH THE NIGHT
SO FAIRLY WARM LOWS ARE EXPECTED...RANGING FROM THE LOWER 70S IN
CENTRAL SD TO NEAR 60 AROUND THE SPENCER IA AREA.

BY SUNDAY THE WEAK FRONT WILL MOVE INTO THE WESTERN CWA AND TOWARDS
INTERSTATE 29 BY LATE AFTERNOON. MARGINAL INSTABILITY AND SHEAR
COULD LEAD TOWARDS A COUPLE OF SEVERE STORMS BUT NOT EXPECTING A
WIDESPREAD PROBLEM AND THUS POPS WILL CONTINUE TO BE IN THE 20 TO 40
RANGE.

HIGH PRESSURE SETTLES IN ON MONDAY BUT TEMPERATURES WILL STILL BE
ABOVE NORMAL. A LITTLE INSTABILITY IN THE SOUTH SO WILL ADD SOME LOW
POPS TO THAT AREA. OVERALL WINDS WILL BE PRETTY LIGHT AND HUMIDITY
LEVELS ABOUT AVERAGE SO A VERY NICE DAY WITH HIGHS MAINLY IN THE 80S.

IN THE LATTER PERIODS(TUE/FRI)...LARGE BROADSCALE TROUGH OVER
SOUTHERN CANADA WILL PLAY A BIG ROLE IN THE WEATHER DURING THIS
TIME. TUESDAY LOOKS FAIRLY WARM AS A JET MAX WRAPS AROUND THE
SOUTHERN END OF THE TROUGH...LIKELY SWINGING THROUGH A FEW SHOWERS
AND THUNDERSTORMS. AFTER THIS THE MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH STRONG WESTERLY FLOW ALOFT IN PLACE WEDNESDAY AND
THURSDAY THEN A TROUGH DUMBELLING AROUND THE MAIN LOW TO THE
NORTH...WHICH COULD SWING SOME FAIRLY COOL TEMPERATURES IN THE TO
AREA FRIDAY INTO THE WEEKEND. /08

&&

.AVIATION.../FOR THE 12Z TAF ISSUANCE/
VFR CONDITIONS EXPECTED THROUGH 02/12Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...NONE.
NE...NONE.
SD...NONE.
Hazardous weather outlook, Sep 1, 4:16 AM CDT, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
416 AM CDT SAT SEP 01 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-021200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
416 AM CDT SAT SEP 01 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

FIRE DANGER...
A VERY HIGH FIRE DANGER WILL EXIST ALONG AND WEST OF THE JAMES
RIVER VALLEY THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE SUNDAY
AFTERNOON AND SUNDAY EVENING...ESPECIALLY EAST OF THE JAMES RIVER
AND NORTH OF INTERSTATE 90. A FEW OF THE STORMS COULD BECOME
SEVERE WITH WIND GUSTS TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

Nearby

Red Flag Warnings in South Dakota, 2012Every red flag warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.